Involve: A Journal of Mathematics

  • Involve
  • Volume 12, Number 7 (2019), 1175-1181.

Toward a Nordhaus–Gaddum inequality for the number of dominating sets

Lauren Keough and David Shane

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


A dominating set in a graph G is a set S of vertices such that every vertex of G is either in S or is adjacent to a vertex in S. Nordhaus–Gaddum inequalities relate a graph G to its complement G¯. In this spirit Wagner proved that any graph G on n vertices satisfies (G)+(G¯)2n, where (G) is the number of dominating sets in a graph G. In the same paper he commented that proving an upper bound for (G)+(G¯) among all graphs on n vertices seems to be much more difficult. Here we prove an upper bound on (G)+(G¯) and prove that any graph maximizing this sum has minimum degree at least n22 and maximum degree at most n2+1. We conjecture that the complete balanced bipartite graph maximizes (G)+(G¯) and have verified this computationally for all graphs on at most 10 vertices.

Article information

Involve, Volume 12, Number 7 (2019), 1175-1181.

Received: 5 December 2018
Revised: 18 March 2019
Accepted: 21 March 2019
First available in Project Euclid: 26 October 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05C35: Extremal problems [See also 90C35] 05C69: Dominating sets, independent sets, cliques

Nordhaus–Gaddum inequalities dominating sets


Keough, Lauren; Shane, David. Toward a Nordhaus–Gaddum inequality for the number of dominating sets. Involve 12 (2019), no. 7, 1175--1181. doi:10.2140/involve.2019.12.1175.

Export citation


  • M. Aouchiche and P. Hansen, “A survey of Nordhaus–Gaddum type relations”, Discrete Appl. Math. 161:4-5 (2013), 466–546.
  • M. Borowiecki, “On the external stability number of a graph and its complement”, Prace Nauk. Inst. Mat. Politech. Wrocław. 12 (1976), 39–43.
  • D. Bród and Z. Skupień, “Trees with extremal numbers of dominating sets”, Australas. J. Combin. 35 (2006), 273–290.
  • F. Harary and T. W. Haynes, “Nordhaus–Gaddum inequalities for domination in graphs”, Discrete Math. 155:1-3 (1996), 99–105.
  • T. W. Haynes, S. T. Hedetniemi, and P. J. Slater, Fundamentals of domination in graphs, Monographs and Textbooks in Pure and Appl. Math. 208, Dekker, New York, 1998.
  • F. Jaeger and C. Payan, “Relations du type Nordhaus–Gaddum pour le nombre d'absorption d'un graphe simple”, C. R. Acad. Sci. Paris Sér. A-B 274 (1972), 728–730.
  • M. Krzywkowski and S. Wagner, “Graphs with few total dominating sets”, Discrete Math. 341:4 (2018), 997–1009.
  • E. A. Nordhaus and J. W. Gaddum, “On complementary graphs”, Amer. Math. Monthly 63 (1956), 175–177.
  • Z. Skupień, “Majorization and the minimum number of dominating sets”, Discrete Appl. Math. 165 (2014), 295–302.
  • S. Wagner, “A note on the number of dominating sets of a graph”, Util. Math. 92 (2013), 25–31.
  • Y. Zhao, “Extremal regular graphs: independent sets and graph homomorphisms”, Amer. Math. Monthly 124:9 (2017), 827–843.